This is a topic very close to my heart currently. Its fresh in my mind because I am literally going through it right now. Lets just say it hasn’t gone quite to plan. I came off my Sertaline tablets a few months ago now, as I felt it was about time after almost 6 years or how ever long I’ve been on them. Its something I was meaning to do but I guess the fear of not knowing what I’d be like off them put me off. I finally took the plunge and stopped them. I wasn’t taking them regularly anyway so I thought why not, its no good for me to be taking them every other day anyway.
I noticed my anxiety and OCD gradually started to get a little harder to handle, but this past few weeks to put it bluntly has been hell for me. I have really struggled to hold it together, certain anxiety and OCD issues I thought I was well and truly over have suddenly appeared and graced me with their awful presence. I have now accepted me feeling like I do right now isn’t any quality of life and reluctantly have started to take my tablets again. This wasn’t the easiest decision to make because I felt like I had failed, and I now have to deal with the nausea and side effects of re starting the tablets. That being said, I don’t think this experience should stop or make anyone fear coming off medication, everyone is different and no two experiences will be the same. So I thought as I’ve just been through it all, I’d make you guys aware of some tips and thoughts to bear in mind when stopping your medication.
? Make sure you consult a doctor, its best to be safe with these things and keep professionals in the loop, just in case you have any weird withdrawals. Its also a good opportunity to ask any questions and bring up any concerns you have about changing or stopping your medication. Doctors also like to keep an eye on your mental health during this time, and make sure your coping ok.
? Always taper of anti-depressants and medication that are known to give you withdrawals. Stopping very suddenly after taking a medication for even only 6 weeks can give you some horrible side effects. For example : Irritability, nausea, feeling dizzy, vomiting, nightmares, headache, and/or paresthesias (prickling, tingling sensation on the skin). You will have a much easier ride if you listen to the doctors and gradually reduce your medication.
? Be prepared and clued up on withdrawals. I think its a good idea to be aware and talk to your doctor about possible withdrawals when coming of your tablets. You can then be prepared and less frightened if you happen to experience any unusual symptoms during this time. Try not to let these stop you from coming of your tablets because they will pass and its just something that if we want to come off our tablets we have to face up to. Some people don’t even suffer with withdrawals at all, but I think its best to have knowledge of these things. It will be ok!
? Make sure you tell your family, friends and work. You don’t have to go around shouting it from the rooftops but it helps to know people can look out for you and support you. I know I was quite worried about coming of mine. It also helps to just alert work that you are taking steps to come off some tablets and to be patient with you. You may not need any time off but at least if you struggle or need some time off to get over any side effects of stopping, you have already made them aware of your situation.
? Allow yourself some time to adjust to the change. Your brain will have had a little bit of extra help with its serotonin and altering your brain chemistry when taking certain tablets, so it can take a while for things to level out and see how you cope without them.
? Coming off them doesn’t have to be permanent, so don’t be afraid. If things turn to rubbish and you realise it wasn’t the right time for you, you can change tablets or go back on your old ones. Nothing is set in stone.
? Lastly, like me, don’t feel like if you have to go back on them that you’ve failed. You tried and now wasn’t the right time but that is ok. Its just a tablet you take everyday and accepting any help when you need it, is the right thing to do. It’s ok to swallow your pride and allow yourself to go back on them. No one is judging you and if they do, that is their problem not yours.
I hope this helps anyone taking the big steps to come of your medication.